Police confirm the deadly opioid known as carfentanil has been found in Guelph following a drug trafficking investigation in June.
Officers arrested two men, one from Guelph and the other from Brampton, and seized a substance that was suspected to be heroin.
Health Canada has now confirmed the substance contained fentanyl and carfentanil.
“This is the first instance that a Health Canada analysis has confirmed that carfentanil has been seized by the Guelph Police Service,” a statement from police said.
Carfentanil is similar to fentanyl, but officials say it is about 100 times more powerful.
Const. Buzz Dean tells CJOY News this discovery does not come as a surprise.
“Synthetic opioids, which include fentanyl and all its derivatives have been making their way west to east, and we all knew it was a matter time before it started appearing not just in Ontario, but in Guelph,” Dean said.
WATCH ABOVE: Dangerous opioid carfentanil surfaces in Ontario
Guelph police said it is imperative that all drug users, frontline agencies, and friends and families of drug users be aware that fentanyl and carfentanil is in our community.
Dean said Guelph police are looking at equipping officers with naloxone – a drug that can reverse the effects of an overdose instantly.
“We’ve been trying to be proactive about the handling too. Our policies in the last year and a half have been updated to reflect the concerns,” he said.
Naloxone is available for free at numerous pharmacies in the city and police recommend illicit drug users have a dosage nearby to increase their chances of survival in case they overdose.
“The opioid crisis, especially fentanyl and now carfentanil, has really placed an added burden on addicts to make sure that they have naloxone with them,” Dean said.
Police also recommend that if someone uses illicit drugs that they never use alone and call 911 immediately if someone is overdosing.
Signs and symptoms of an overdose include nodding off to the point of passing out, a snore-like gurgling or choking sound, limpness of the body, unresponsive to outside stimuli and weakened or absent heartbeat.